Clinical Observation
March 8, 2010

Iatrogenic Hyperammonemia After Anorexia

Author Affiliations

Author Affiliations: Department of Neurology, Boston University School of Medicine, Boston, Massachusetts.


Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010

Arch Intern Med. 2010;170(5):486-488. doi:10.1001/archinternmed.2009.549

  High-protein dietary supplements were started for 2 patients, who had a period of anorexia before hospital admission but no history of liver disease. Subsequent altered mental status with ataxia developed in both patients. After excluding other causes, hyperammonemia was noted, while liver function test results remained normal. Removal of the high-protein dietary supplements led to reversal of symptoms and normalization of the ammonia level. With the ubiquity of nutrition supplement use outside of liver failure, SHAKE (supplement-associated hyperammonemia after c[k]achetic episode) syndrome may be commonplace in modern hospitals.